Alert archive / Pennsylvania / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jun 10, 2021, 11:47 AM EDT for 11 counties in Pennsylvania. It took effect at Jun 10, 2021, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2021, 11:47 AM EDT (15:47 UTC)
- In effect from
- Jun 10, 2021, 12:00 PM EDT
- Expired
- Jun 10, 2021, 8:25 PM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Lancaster County, PA, Somerset County, PA, York County, PA
The radar
The State College radar (KCCX), 92 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 3.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WGUS61 KCTP 101547 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA Issued by National Weather Service Baltimore MD/Washington DC 1147 AM EDT Thu Jun 10 2021 PAZ024>026-033>036-063>066-110000- /O.NEW.KCTP.FF.A.0001.210610T1600Z-210611T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland- Adams-York-Lancaster- Including the cities of Lancaster, Mount Union, Bedford, Huntingdon, Chambersburg, Gettysburg, Altoona, York, Somerset, Carlisle, McConnellsburg, and Johnstown 1147 AM EDT Thu Jun 10 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH MIDNIGHT TONIGHT... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following areas, Adams, Bedford, Blair, Cambria, Cumberland, Franklin, Fulton, Huntingdon, Lancaster, Somerset and York. * Through this evening * Slow moving storms with heavy rainfall will have the potential to create flash flooding this afternoon and tonight through midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ CS
2 follow-up statements
509 WGUS61 KCTP 102136 FFACTP Flood Watch National Weather Service State College PA 536 PM EDT Thu Jun 10 2021 PAZ066-102245- /O.CAN.KCTP.FF.A.0001.000000T0000Z-210611T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lancaster- Including the cities of Lancaster 536 PM EDT Thu Jun 10 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Lancaster County has been cancelled. The heavy rain has ended. The threat for flash flooding has ended. Additional rainfall is possible late tonight. $$ PAZ024>026-033>036-063>065-110400- /O.CON.KCTP.FF.A.0001.000000T0000Z-210611T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland- Adams-York- Including the cities of Mount Union, Bedford, Huntingdon, Chambersburg, Gettysburg, Altoona, York, Somerset, Carlisle, McConnellsburg, and Johnstown 536 PM EDT Thu Jun 10 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Adams, Bedford, Blair, Cambria, Cumberland, Franklin, Fulton, Huntingdon, Somerset and York. * Until Midnight EDT tonight. * Slow moving storms with heavy rainfall will have the potential to create flash flooding through midnight. The rain is becoming lighter, and should start to diminish the threat of flash flooding. However, flash flooding remains a threat for the next couple of hours. $$ Dangelo
516 WGUS61 KCTP 110025 FFACTP Flood Watch National Weather Service State College PA 825 PM EDT Thu Jun 10 2021 PAZ024>026-033>036-063>065-110130- /O.CAN.KCTP.FF.A.0001.000000T0000Z-210611T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland- Adams-York- Including the cities of Mount Union, Bedford, Huntingdon, Chambersburg, Gettysburg, Altoona, York, Somerset, Carlisle, McConnellsburg, and Johnstown 825 PM EDT Thu Jun 10 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central Pennsylvania, including the following counties, Adams, Bedford, Blair, Cambria, Cumberland, Franklin, Fulton, Huntingdon, Somerset and York has been cancelled. Flooding is no longer expected to pose a threat this evening and early tonight. The rain for the rest of the night and Friday should be much lighter than needed to cause flash flooding. Please continue to heed remaining road closures as local streams are running high. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 10, 10:28 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 10, 10:28 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service State College PA 1028 AM EDT Thu Jun 10 2021 .SYNOPSIS... A stalled front will linger over southwest Pennsylvania today, then a wave of low pressure will track south of the state Friday. A cold front will track across the region Sunday, then an a slow-moving upper trough is likely to swing through the northeast conus next week. && .NEAR TERM /THROUGH TONIGHT/... Stalled front over the southern half of forecast area remains the focus of concern for another round of locally heavy rainfall this afternoon into this evening. After a relative lull in convective activity, expect diurnally-driven pulse type convection to redevelop this afternoon in moist, unstable air mass along and south of the stalled front. CAMs are widely disparate in their positioning of heaviest axis of potential heavy rain, with many solutions favoring areas bordering MD very late in the day. 3km WRF did quite well for the predawn hours heavy rainfall over Blair County. Tall, skinny cape profiles and very weak shear indicate the threat of severe weather is low. However, high PW and moderate instability of around 1000 J/kg per latest HREF/ECENS plumes supports locally heavy downpours. The wettest members of the HREF support isolated rain totals of 2+ inches, which could produce some minor flooding issues. The area most susceptible to flooding is Cambria/Blair County southward, where soil moisture is highest and FFG values the lowest. Will be watching the Lakemont Park area closely as the Lakemont Dam (pond) was reported to be nearly full as of mid morning after the early morning heavy rainfall. Skies to range from partly sunny in the warm, humid air across the southern half of the state, to mainly sunny over the northern tier. Highs should range from 80-85F over the bulk of the area, with upper 70s more likely over the high terrain of the Laurels. Expect dying convection over the southwest part of the forecast area as boundary cools/stabilizes. However, a wave of low pressure approaching from the Ohio Valley is likely to spread light rain into the southern tier counties late at night. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Wave of low pressure will track south of the Mason Dixon Line Friday, resulting in a rainy and cool day across the southern counties. Lack of instability should result in a diminished threat of flooding in general. However, forecast soundings across southern Pa support high precipitation efficiency, with warm cloud depths of around 12kft possibly resulting in additional totals of 1+ inches where orographic forcing is maximized along the ridgetops of southern Pa. Current guidance indicates any rain that reaches the northern half of Pa will be spotty at best. NBM has a known warm bias in easterly flow/CAD scenarios across central Pa, so have continued to undercut NBM high temperatures Friday, especially where rain is most likely over the southern counties. Much of the area should remain stuck in the 60s. However, downsloping easterly flow and resulting partly sunny skies should result in highs in the upper 70s across Warren County. Rain should diminish across the south Friday night, as the wave exits the Mid Atlantic coast. Large scale subsidence and a northerly flow of drier air should result in fair weather through at least the first half of Saturday. However, arrival of a weak shortwave during max heating of the afternoon could produce a few PM showers/storms, mainly over the northwest half of the forecast area. Mixing to 850mb supports highs mostly in the upper 70s to low 80s Sat afternoon. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The weather will remain unsettled into early next week, although no single day looks like a washout, as a series of shortwaves drop southeastward across the northeastern United States. Scattered showers and storms are possible with each shortwave, but models differ on the exact timing and strength of the shortwaves. Have maintained at least a slight chc of showers and aftn thunder through the period. A more significant cold front is projected to cross the area by the middle of next week, ushering in cooler and drier conditions for the second half of next week. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Patchy valley fog will dissipate over the next couple of hours with improving conditions expected through the morning. Most of the airspace should be VFR by mid to late morning. A band of showers is currently just north of AOO and JST and it will slowly drift south this morning which could lead to some brief restrictions at those terminals. Scattered showers and thunderstorms will again be possible this afternoon, especially at JST and AOO. Outlook... Fri-Mon...Predominantly VFR, although scattered showers/storms may cause brief restrictions, esp during the aftn/eve hours. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Dangelo/Evanego AVIATION...Gartner/Travis
Hazardous weather outlook, Jun 10, 4:47 AM EDT, 7 hours before
Hazardous Weather Outlook National Weather Service State College PA 447 AM EDT Thu Jun 10 2021 PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053- 056>059-066-110900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Juniata-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Lancaster- 447 AM EDT Thu Jun 10 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>026-033>036-063>065-110900- Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-Cumberland- Adams-York- 447 AM EDT Thu Jun 10 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Heavy downpours are possible in some spots this afternoon, which could result in isolated flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 10, 6:08 AM EDT, 5 hours 39 minutes before
Special Weather Statement National Weather Service State College PA 608 AM EDT Thu Jun 10 2021 PAZ004>006-011-012-018-019-027-033>035-037-041-045-101200- Warren-McKean-Potter-Cameron-Northern Clinton-Northern Centre- Southern Centre-Mifflin-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Southern Clinton- 608 AM EDT Thu Jun 10 2021 ...AREAS OF DENSE FOG EARLY TODAY... Fog will reduce visibility to less than a quarter mile in some locations early today. If traveling, slow down and allow extra time to reach your destination. The fog should dissipate by around or shortly after 8 am.
Local storm report, Jun 10, 7:59 AM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 AM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLOOD 3 NNE ALTOONA 40.55N 78.38W
06/10/2021 BLAIR PA TRAINED SPOTTER
FLOODING REPORTED NEAR BRUSH RUN.
&&
REGLocal storm report, Jun 10, 10:10 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 AM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLOOD 1 W LAKEMONT 40.47N 78.40W
06/10/2021 BLAIR PA TRAINED SPOTTER
FLOODED ROADWAYS, TELEPHONE POLES KNOCKED
DOWN, LAKEMONT DAM OVER WASHOUT SPOT.
&&
REGThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:00 PM EDT | Special Weather Statement | CTP | Lancaster | 15 min |
| Jun 9, 8:03 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 27 min |
| Jun 9, 8:20 PM EDT | Areal Flood Advisory | CTP | Lancaster | 85 min |
| Jun 9, 8:54 PM EDT | Special Weather Statement | CTP | Chester | 21 min |
| Jun 10, 6:19 AM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 86 min |
| Jun 10, 3:05 PM EDT | Special Weather Statement | CTP | York | 40 min |
| Jun 10, 3:56 PM EDT | Areal Flood Advisory | CTP | Adams, Franklin, York | 3 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.